Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 207, NWS Fort Worth, TX

August 22, 2002Leon County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Aug 22, 2002, 6:37 PM CDT for Leon County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2002, 6:37 PM CDT (23:37 UTC)
Expired
Aug 22, 2002, 7:15 PM CDT
In force
38 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Leon County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2002-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1088 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2002-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1088 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

148 
WUUS54 KFWD 222337
SVRFTW
TXC289-230015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
637 PM CDT THU AUG 22 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEON COUNTY IN NORTHEAST TEXAS

* UNTIL 715 PM CDT

* AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A SEVERE THUNDERSTORM NORMANGEE...MOVING NORTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CROSSROADS AROUND 650 PM CDT


WIND GUSTS IN EXCESS OF 60 MPH AND DIME SIZE HAIL ARE LIKELY WITH 
THIS STORM.

LAT...LON 3100 9616 3107 9604 3119 9614 3113 9626

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 6:15 PM CDT, 22 minutes earlier.

Area forecast discussion, Aug 22, 6:15 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
615 PM CDT THU AUG 22 2002

.AVIATION DISCUSSION
PERSISTANCE RULES. VFR THRU FCST PERIOD. BL WINDS MORE SW OVERNIGHT
TONIGHT...ONLY ACT TO SEE ANY CHANCE OF ST...SHOULD BE BRIEF.
PRESSURE GRADIENT CONTINUES TO WEAKEN...BUT S TO SE WINDS TO NEAR 10
KTS AGAIN FRI.

.PUBLIC DISCUSSION 335 PM CDT
UPPER LEVEL RIDGE OVER THE SE US WILL WEAKEN WHILE NEW RIDGE BUILDS
OVER NORTHERN MEXICO/SOUTHERN AZ. WEAK SHORT WAVE ALONG THE GULF
COAST WILL WEAKEN DURING THE NEXT TWO DAYS AS THE RIDGE TO OUR WEST
BUILDS. EXCEPT FOR THE EXTREME SE COUNTIES...FORECAST WILL REMAIN
DRY. THE SHWRS/TSTRMS IN THE SE COUNTIES WILL DISSIPATED EARLY THIS
EVENING THEN REFORM LATE FRI AFTERNOON AGAIN. THESE SHOWERS WILL BE
SHORT LIVED AND MOVE VERY LITTLE.

A MINOR CONCERN IS THE SOURCE OF THE PRECIP FORECAST OVER THE REGION
FRI PER THE ETA MODEL. LOOKED AT SEVERAL DIFFERENT ASPECTS OF THE
MODEL AND ABOUT THE ONLY THING SEEN WAS VERY WEAK Q VECTOR
CONVERGENCE AND H2 DIVERGENCE. ALL OTHER FACTORS WERE
NON-CONTRIBUTERS OR THEY WOULD WORK AGAINST THE PRECIP...SUCH AS NVA
OVER NORTH TEXAS AT THE TIME. HAVE CHOSEN TO DISREGARD THAT
PROGNOSTICATION.

LONG TERM PROSPECTS FOR SOME RAIN ARE SLIM AS WELL. LAST NIGHT/S MRF
RUN AND THIS MORNING/S AVN RUN DIFFERED ENOUGH BY DAY FIVE ENOUGH TO
KEEP CONFIDENCE LOW IN THE MRF SOLUTION FOR DAYS 6 AND 7. THE AVN
RUN FROM THIS MORNING FORECAST A BACK-DOOR FRONT INTO NORTH TEXAS BY
DAY 5. FOR NOW HAVE KEPT FORECAST DRY AND TEMPS A LITTLE ABOVE
NORMAL DUE TO DIFFERING SOLUTIONS TO THE MODELS.

FCSTID = 82
DFW   77  98  76  99 /   0   0   0   0
ACT   75  97  75  99 /   0   0   0   0
PRX   74  95  75  97 /   0   0   0   0
DTO   77  98  75  98 /   0   0   0   0
TKI   77  98  75  98 /   0   0   0   0
DAL   77  98  76  99 /   0   0   0   0
TRL   74  95  75  97 /   0   0   0   0
CRS   75  97  75  99 /   0   0   0   0
TPL   75  97  75  99 /   0   0   0   0

.FWD...
TX...NONE.

In the hours before

Special weather statement, Aug 22, 3:47 PM CDT, 2 hours 50 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-230845-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
347 PM CDT THU AUG 22 2002

ISOLATED LATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
OCCUR SOUTH OF AN ATHENS...CAMERON LINE. THESE STORMS WILL DISSIPATE
AROUND SUNSET. UNTIL THEN...IF YOU ARE CAUGHT UNDER ONE OF THESE
STORMS YOU CAN EXPECT BRIEF HEAVY RAIN...WIND GUSTS TO 40 MPH...AND
LIGHTNING. OTHERWISE...HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED
ACROSS NORTH TEXAS THROUGH TONIGHT.

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.